We exist to improve the lives
of everyone affected by epilepsy

Topiramate linked to decline in cognitive function

30 October, 2000

Results of a study published this week indicate that treatment with the antiepileptic drug Topiramate may have a negative effect on cognition, especially verbal processing.

Published in the Journal of Neurology, Neurosurgery and Psychiatry, the study, by University College London, reviewed the neurological test scores of 18 patients obtained before and after the introduction of treatment with topiramate. These scores were compared with those of 18 matched patients who had undergone neuropsychological assessments at the same time intervals.

The researchers noted that treatment with topiramate was "associated with impairments on tests of cognitive functioning, which were not seen in patients who were not taking the drug". Verbal IQ, verbal fluency and verbal learning were among the areas most seriously affected.

The group, lead by Dr Pam Thompson, said that while topiramate was "clearly" an effective antiepileptic treatment, patients and their families should be given "explicit advice on potential adverse effects".